How much is too much when it comes to alcohol?
DEAR DR. ROACH: I am writing you to ask for some advice. First off, I'm going to be honest: I do drink a lot on the weekends. I have been drinking since age 18, but for the past four years I have been drinking heavily on the weekends -- five to 10 pints at the local pub, then the usual 12-pack of craft beer on Saturday and two additional shots to go along. This past summer I have been experiencing unusual pain in my right side just below the ribcage, where I believe my liver is, and on my left side where I think my pancreas is.
The reason I am writing to you is because I feel I am too young to be having problems like this. Before I visit a doctor, are there any supplements I can take until I can find moderation? I heard that NAC and milk thistle are successful in flushing toxins from the liver. -- J.L.
ANSWER: Binge drinking is defined as more than five drinks at one time by a man (four for a woman), and you are way above that. Binge drinking puts an incredible stress on the body, and both the liver and pancreas certainly can be affected. At this point, you don't need moderation, you need abstinence. Your body has the ability to repair the damage from alcohol if you stop in time. Supplements aren't the answer.
You are young, but that much drinking prematurely ages your body. There are many places you can go to get help, including your doctor and Alcoholics Anonymous.
DEAR DR. ROACH: I have been taking both lisinopril (10 mg) and chlorthalidone (25 mg) for my high blood pressure. Several months ago, I started taking niacin for my cholesterol. I am presently on 1,000 mg a day (one 500-mg tab each at lunch and dinner). My cholesterol dropped from 245 down to 199. Recently I stared feeling fatigue and discomfort in my legs, and also tiredness in general. When I visited my doctor, my blood pressure had dropped extremely low, something like 80/50. I was told to cut back the chlorthalidone to every other day, and I have recovered from that episode.
Could the niacin I'm taking for cholesterol also lower my HBP? Does niacin reduce artery blockages and keep them clear? If I increase my dosage of niacin daily, would my cholesterol go down even more? -- V.K.
ANSWER: Niacin has been used to lower cholesterol for decades; however, it does have several possible side effects. The best known is flushing -- a sensation of burning or itching in the skin, along with redness, usually within a half hour of taking the niacin.
Niacin can certainly lower blood pressure, which is probably the issue in your case. However, niacin also can raise blood sugar levels and, rarely, can adversely affect the liver.
Two recent trials have thrown into doubt the ability of niacin to reduce the risk of heart disease. Since the goal is to prevent a heart attack, not make cholesterol numbers look better, these new studies are causing concern among cardiologists and others who treat high cholesterol. It may be worthwhile to discuss with your doctor again whether niacin is right for you.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters or mail questions to P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved